Table of Contents
ISRN Toxicology
Volume 2013, Article ID 494357, 5 pages
http://dx.doi.org/10.1155/2013/494357
Research Article

Impact of Amending the Acetylcysteine Marketing Authorisation on Treatment of Paracetamol Overdose

1Acute Medical Unit, York Teaching Hospital NHS Foundation Trust, Wigginton Road, York YO31 8HE, UK
2Emergency Department, York Teaching Hospital NHS Foundation Trust, UK

Received 24 May 2013; Accepted 30 June 2013

Academic Editors: G. Borbély and B. A. Wilson

Copyright © 2013 G. Thompson et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Linked References

  1. S. Gosselin, R. S. Hoffman, D. N. Juurlink, I. Whyte, M. Yarema, and J. Caro, “Treating acetaminophen overdose: thresholds, costs and uncertainties,” Clinical Toxicology, vol. 51, no. 3, pp. 130–133, 2013. View at Publisher · View at Google Scholar
  2. W. S. Waring, “Criteria for acetylcysteine treatment and clinical outcomes after paracetamol poisoning,” Expert Review of Clinical Pharmacology, vol. 5, no. 3, pp. 311–318, 2012. View at Publisher · View at Google Scholar
  3. K. Williamson, M. S. Wahl, and M. B. Mycyk, “Direct comparison of 20-hour IV, 36-hour oral, and 72-hour oral acetylcysteine for treatment of acute acetaminophen poisoning,” The American Journal of Therapeutics, vol. 20, no. 1, pp. 37–40, 2013. View at Publisher · View at Google Scholar
  4. L. F. Prescott, J. Park, A. Ballantyne, P. Adriaenssens, and A. T. Proudfoot, “Treatment of paracetamol (acetaminophen) poisoning with N-acetylcysteine,” The Lancet, vol. 2, no. 8035, pp. 432–434, 1977. View at Google Scholar · View at Scopus
  5. S. S. Kalsi, P. I. Dargan, W. S. Waring, and D. M. Wood, “A review of the evidence for a reduction in hepatic glutathione increasing the risk of liver toxicity after paracetamol overdose,” Open Access Emergency Medicine, vol. 3, pp. 87–96, 2011. View at Publisher · View at Google Scholar
  6. S. S. Kalsi, D. M. Wood, W. S. Waring, and P. I. Dargan, “Does cytochrome P450 liver isoenzyme induction increase the risk of liver toxicity after paracetamol overdose?” Open Access Emergency Medicine, vol. 3, pp. 69–76, 2011. View at Publisher · View at Google Scholar
  7. I. Kjartansdottir, O. M. Bergmann, R. S. Arnadottir, and E. S. Björnsson, “Paracetamol intoxications: a retrospective population-based study in Iceland,” Scandinavian Journal of Gastroenterology, vol. 47, no. 11, pp. 1344–1352, 2012. View at Publisher · View at Google Scholar
  8. B. H. Rumack and H. Matthew, “Acetaminophen poisoning and toxicity,” Pediatrics, vol. 55, no. 6, pp. 871–876, 1975. View at Google Scholar · View at Scopus
  9. L. E. Schmidt and K. Dalhoff, “Risk factors in the development of adverse reactions to N-acetylcysteine in patients with paracetamol poisoning,” The British Journal of Clinical Pharmacology, vol. 51, no. 1, pp. 87–91, 2001. View at Publisher · View at Google Scholar · View at Scopus
  10. W. S. Waring, A. F. Stephen, O. D. Robinson, M. A. Dow, and J. M. Pettie, “Lower incidence of anaphylactoid reactions to N-acetylcysteine in patients with high acetaminophen concentrations after overdose,” Clinical Toxicology, vol. 46, no. 6, pp. 496–500, 2008. View at Publisher · View at Google Scholar · View at Scopus
  11. T. T. Knudsen, S. Thorsen, S. A. Jensen et al., “Effect of intravenous N-acetylcysteine infusion on haemostatic parameters in healthy subjects,” Gut, vol. 54, no. 4, pp. 515–521, 2005. View at Publisher · View at Google Scholar · View at Scopus
  12. W. S. Waring, A. F. Stephen, A. M. Malkowska, and O. D. G. Robinson, “Acute ethanol coingestion confers a lower risk of hepatotoxicity after deliberate acetaminophen overdose,” Academic Emergency Medicine, vol. 15, no. 1, pp. 54–58, 2008. View at Publisher · View at Google Scholar · View at Scopus
  13. L. E. Schmidt, K. Dalhoff, and H. E. Poulsen, “Acute versus chronic alcohol consumption in acetaminophen-induced hepatotoxicity,” Hepatology, vol. 35, no. 4, pp. 876–882, 2002. View at Publisher · View at Google Scholar · View at Scopus
  14. C. Beer, N. Pakravan, M. Hudson et al., “Liver unit admission following paracetamol overdose with concentrations below current UK treatment thresholds,” Oxford Journals: Medicine, vol. 100, no. 2, pp. 93–96, 2007. View at Publisher · View at Google Scholar · View at Scopus
  15. Medicines and Healthcare Products Regulatory Agency, “Paracetamol overdose: simplification of the use of intravenous acetylcysteine,” 2013, http://www.mhra.gov.uk/Safetyinformation/Safetywarningsalertsandrecalls/Safetywarningsandmessagesformedicines/CON178225.
  16. K. J. Rutter, T. Ubhi, D. Smith, G. Kitching, and W. S. Waring, “Reported dose as a measure of drug exposure after paracetamol overdose in children,” Current Clinical Pharmacology, vol. 8, no. 2, pp. 164–168, 2013. View at Google Scholar
  17. C. P. Price, P. M. Hammond, and M. D. Scawen, “Evaluation of an enzymic procedure for the measurement of acetaminophen,” Clinical Chemistry, vol. 29, no. 2, pp. 358–361, 1983. View at Google Scholar · View at Scopus
  18. A. W. Hitchings, D. M. Wood, and P. I. Dargan, “Dissemination and uptake of a new treatment pathway for paracetamol poisoning in the UK: a survey of healthcare professionals,” The British Journal of Clinical Pharmacology, 2013. View at Publisher · View at Google Scholar
  19. W. S. Waring, “Paracetamol, (acetaminophen) overdose and acetylcysteine administration: should the United Kingdom adopt a single “150-line”?” The British Journal of Clinical Pharmacology, vol. 74, no. 6, pp. 1066–1067, 2012. View at Publisher · View at Google Scholar
  20. D. J. McQuade, P. I. Dargan, J. Keep, and D. M. Wood, “Paracetamol toxicity: what would be the implications of a change in UK treatment guidelines?” European Journal of Clinical Pharmacology, vol. 68, no. 11, pp. 1541–1547, 2012. View at Publisher · View at Google Scholar · View at Scopus
  21. H. K. Thanacoody, A. Gray, J. W. Dear et al., “Scottish and Newcastle antiemetic pre-treatment for paracetamol poisoning study (SNAP),” BMC Pharmacology and Toxicology, vol. 14, article 20, 2013. View at Google Scholar
  22. T. M. Armstrong, M. S. Davies, G. Kitching, and W. S. Waring, “Comparative drug dose and drug combinations in patients that present to hospital due to self-poisoning,” Basic and Clinical Pharmacology and Toxicology, vol. 111, no. 5, pp. 356–360, 2012. View at Publisher · View at Google Scholar
  23. W. S. Waring and P. McGettigan, “Clinical toxicology and drug regulation: a United Kingdom perspective,” Clinical Toxicology, vol. 49, no. 6, pp. 452–456, 2011. View at Publisher · View at Google Scholar · View at Scopus
  24. H. Poon, V. Elliot, D. N. Bateman, and W. S. Waring, “Impact of legislative changes on patterns of antipsychotic prescribing and self-poisoning in Scotland: 2000–06,” Journal of Toxicological Sciences, vol. 32, no. 1, pp. 1–7, 2007. View at Publisher · View at Google Scholar · View at Scopus